Alert archive / Minnesota / Winter Weather Advisories in 2016
Winter Weather Advisory 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Jan 6, 2016, 8:52 PM CST for 8 counties in Minnesota. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2016, 8:52 PM CST (02:52 UTC)
- Expired
- Jan 7, 2016, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 174 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840 WWUS43 KMPX 070252 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 852 PM CST WED JAN 6 2016 ...SLIPPERY CONDITIONS DEVELOPING IN WEST CENTRAL MINNESOTA DUE TO FREEZING DRIZZLE...LIGHT SNOW AND FOG... .FREEZING DRIZZLE WILL CONTINUE TONIGHT IN MUCH OF WEST CENTRAL MINNESOTA. LIGHT SNOW AND FOG WILL ADD TO THE TRAVEL HAZARD. THE ADVISORY IS ALONG AND WEST OF A LINE FROM GRANITE FALLS TO STAPLES. CITIES IN THE ADVISORY INCLUDE STAPLES... ALEXANDRIA... MORRIS... GLENWOOD... BENSON... MONTEVIDEO... MADISON... GRANITE FALLS AND CANBY. SLOW DOWN AND DRIVE CAREFULLY. MNZ041-042-047-048-054>056-064-071100- /O.NEW.KMPX.WW.Y.0001.160107T0252Z-160107T1500Z/ DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA- YELLOW MEDICINE- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS... GLENWOOD...MADISON...BENSON...MONTEVIDEO...GRANITE FALLS 852 PM CST WED JAN 6 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE...LIGHT SNOW AND FOG...WHICH IS IN EFFECT UNTIL 9 AM CST THURSDAY. * FREEZING DRIZZLE WAS OCCURRING IN PORTIONS OF WEST CENTRAL MINNESOTA...WITH SOME ROADS AND SIDEWALKS REPORTED BECOMING ICY. LIGHT SNOW AND FOG WILL ADD TO THE HAZARD. * FREEZING DRIZZLE...LIGHT SNOW AND FOG WILL CONTINUE MOST OF THE NIGHT...AND THE FOG WILL BECOME MORE DENSE. VISIBILITIES MAY DROP TO 1/4 MILE OR LESS IN SOME AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...FREEZING DRIZZLE OR FOG WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
2 follow-up statements
033 WWUS43 KMPX 070953 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 353 AM CST THU JAN 7 2016 ...SLIPPERY CONDITIONS CONTINUE ACROSS WEST CENTRAL MINNESOTA DUE TO FREEZING DRIZZLE...LIGHT SNOW AND DENSE FREEZING FOG... .FREEZING DRIZZLE...FREEZING FOG...AND OCCASIONAL LIGHT SNOW WILL CONTINUE THIS MORNING. THE WINTER WEATHER ADVISORY IS LOCATED ALONG AND WEST OF A LINE FROM GRANITE FALLS TO STAPLES. CITIES IN THE ADVISORY INCLUDE STAPLES...ALEXANDRIA...MORRIS...GLENWOOD... BENSON...MONTEVIDEO...MADISON...GRANITE FALLS AND CANBY. MNZ041-042-047-048-054>056-064-071500- /O.CON.KMPX.WW.Y.0001.000000T0000Z-160107T1500Z/ DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA- YELLOW MEDICINE- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS... GLENWOOD...MADISON...BENSON...MONTEVIDEO...GRANITE FALLS 353 AM CST THU JAN 7 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * AREAS OF FREEZING DRIZZLE IS OCCURRING IN PORTIONS OF WEST CENTRAL MINNESOTA...WITH SOME ROADS AND SIDEWALKS ICY. LIGHT SNOW AND FREEZING FOG WILL ADD TO THE HAZARD. * VISIBILITIES MAY DROP TO 1/4 MILE OR LESS IN SOME AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET... FREEZING DRIZZLE OR FOG WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ BORGHOFF
035 WWUS43 KMPX 071510 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 910 AM CST THU JAN 7 2016 ...WINTER WEATHER ADVISORY HAS EXPIRED... MNZ041-042-047-048-054>056-064-071615- /O.EXP.KMPX.WW.Y.0001.000000T0000Z-160107T1500Z/ DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA- YELLOW MEDICINE- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS... GLENWOOD...MADISON...BENSON...MONTEVIDEO...GRANITE FALLS 910 AM CST THU JAN 7 2016 ...WINTER WEATHER ADVISORY HAS EXPIRED... ALTHOUGH ACCUMULATING PRECIPITATION IS NO LONGER EXPECTED... FREEZING DRIZZLE AND FREEZING FOG WILL PERSIST OVER MUCH OF WESTERN MINNESOTA THROUGH THE REST OF THIS MORNING. VISIBILITIES ARE EXPECTED TO BE ONE MILE OR LESS...WITH VISIBILITIES POSSIBLY AS LOW AS ONE QUARTER OF A MILE. TRAVEL IS STILL EXPECTED TO BE HAZARDOUS DUE TO THE REDUCED VISIBILITY AND SLIPPERY CONDITIONS. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 6, 6:35 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jan 6, 6:35 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 635 PM CST WED JAN 6 2016 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 305 PM CST WED JAN 6 2016 THE FORECAST IS ON TRACK FOR A PERIOD OF LIGHT SNOW MOVING ACROSS MOSTLY SC/EC MN AND INTO WC WI THRU MIDNIGHT...THEN LINGERING IN WC WI AND PORTIONS OF CENTRAL MN AFT MIDNIGHT. A VERY TIGHT CIRCULATION ASSOCIATED WITH A SHORT WAVE ACROSS CENTRAL IOWA WILL MOVE NE ACROSS SC/EC MN AND INTO NORTHERN WI OVERNIGHT. ALONG AND AHEAD OF THIS FEATURE...A PERIOD OF LIGHT SNOW WILL DEVELOP. ALTHOUGH SOME REPORTS OF RAIN/FREEZING DRIZZLE/DRIZZLE WERE OBSERVED ON LOCAL WEB CAMS AND SFC OBSERVATIONS IN SW/WC/SC MN SINCE NOON...IT SHOULD BE VERY BRIEF AS THE DEPTH OF THE MOISTURE COLUMN SATURATES ALLOWING FOR -SN TO DEVELOP AS THIS AREA OF PRECIPITATION MOVES NE. SINCE THIS SHORT WAVE IS RATHER SMALL AND COMPACT...THERE SHOULD ONLY BE A FEW HRS OF LIGHT SNOW AND WITH TEMPERATURES CLOSE TO FREEZING...SNOWFALL AMTS WILL BE LIGHT AND UNDER AN INCH. IF A HEAVIER BAND OF SNOW DEVELOPS ALONG THE LEADING EDGE OF THIS SHORT WAVE...A QUICK 1 TO 2 INCHES OF SNOW IS POSSIBLE...BUT NOT LIKELY. AS THIS SHORT WAVE MOVES OUT OF MPX CWA...THE DEPTH OF THE ICE CRYSTAL COLUMN WILL DRY OUT...LEAVING ONLY TEMPS ABV -6C /SATURATED LAYER/ WHICH MEANS MORE DRIZZLE THAN SNOW. THEREFORE...WILL CONTINUE TO ADVERTISE A CHANCE OF DRIZZLE/FREEZING DRIZZLE LATE TONIGHT/THURSDAY DEPENDING UPON SFC TEMPS. ALTHOUGH QPF TOTALS ARE NEARLY NIL...I DO NOT EXPECT ANY ICE PROBLEMS. BUT LATER SHIFTS WILL NEED TO MONITOR IF THE LIFT IN THIS SATURATED MOISTURE COLUMN BECOMES MORE EFFECTIVE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 305 PM CST WED JAN 6 2016 THE NEXT WEATHER SYSTEM AND ASSOCIATED AREA OF SNOW...POSSIBLY MIXED WITH RAIN IN THE FAR SE CWA...WILL BEGIN TO AFFECT THE REGION LATE THURSDAY EVENING...AND THRU THE DAY FRIDAY. MODEL CONSENSUS CONTINUES TO SHOW AN AREA OF 0.25 TO 0.50" OF QPF FROM LATE THURSDAY NIGHT...INTO FRIDAY EVENING. DUE TO THE RATHER MILDER AIR WRAPPING NORTHWARD INTO THIS SYSTEM...SNOWFALL RATIOS WILL BE LOWER WHERE THE HEAVIER PRECIPITATION FALLS IN THE SE CWA. WILL CONTINUE TO TREND TOWARD A 8-1 RATIO FOR MOST OF MN...WITH 6-1 IN WC WI AND FAR SC MN. SNOWFALL TOTALS WHICH INCLUDE SOME TONIGHT...RANGE FROM 1-2 INCHES IN WC/CENTRAL MN...TO 2-3 INCHES ELSEWHERE IN MN AND WC WI. THERE WILL LIKELY BE LOCALLY HIGHER AMTS DUE TO POCKETS OF HEAVIER SNOWFALL RATES LATE THURSDAY NIGHT AND INTO FRIDAY MORNING...BUT OVERALL SNOWFALL AMTS SHOULD NOT BE HIGH ENOUGH TO ISSUE ANY WEATHER HEADLINES. ONLY REASON FOR A WEATHER HEADLINE WILL BE A COMBINATION OF FREEZING DRIZZLE AND SNOW WHICH WOULD LEAD TO MORE ICY CONDS THAN ANTICIPATED. NO CHANGES PAST FRIDAY WITH THE ARCTIC AIR MASS REMAINING ON TRACK TO AFFECT MOST OF THE CONUS...EAST OF THE ROCKIES THIS WEEKEND AND INTO NEXT WEEK. THE EC CONTINUES TO BE THE COLDER MODEL WHICH HOLDS ONTO SUBZERO HIGHS ON SUNDAY...WITH ANOTHER SURGE OF COLD AIR NEXT WEEK. THE OTHER MODELS ARE NOT AS COLD BUT STILL HAVE HIGHS IN THE SINGLE DIGITS TO NEAR 10 ABV FROM SUNDAY TO WEDNESDAY. WIND CHILLS VALUES WILL DROP BLW -20F BY SATURDAY...AND CONTINUE THRU MOST OF SUNDAY BEFORE WIND SPEEDS DROP TO AROUND 5 MPH OR LESS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY) ISSUED AT 635 PM CST WED JAN 6 2016 LOOKS LIKE WE WILL AT LAST HAVE MVFR CEILINGS/VSBYS ACROSS THE FORECAST AREA FOR THE ENTIRE PERIOD...WITH SOME AREAS ALREADY IFR...AND MANY OTHER AREAS GOING IFR TONIGHT. VISIBILITIES TRENDING TOWARD IFR OVERNIGHT AS WELL. WEAKENING UPPER LOW IN NORTHERN IOWA AND SHORT TERM MODELS INDICATE TRANSITION TO OPEN WAVE THAT SHOULD DEPART WESTERN WISCONSIN AROUND MIDNIGHT. LIFT IS JUST ENOUGH TO RESULT IN PRECIP BEING MOSTLY SNOW...ALTHOUGH THERE IS A LITTLE LIGHT RAIN/DRIZZLE MIXED IN AT TIMES. LOWEST VSBY DUE TO SNOW WILL EXTEND FROM SOUTH CENTRAL MN INTO WISC THIS EVENING. OTHERWISE ENTIRE AREA SHOULD JUST SEE SOME LIGHT DRIZZLE/FLURRIES OVERNIGHT. MODEL SOUNDINGS AS VIEWED IN BUFKIT SUGGEST PROFILES GENERALLY COLD ENOUGH FOR SNOW...BUT IT WILL BE CLOSE ENOUGH THAT THERE MAY BE SOME DRIZZLE OVERNIGHT. KMSP... CEILINGS SHOULD BECOME IFR THIS EVENING AS PRECIP CONTINUES...AND SNOW WILL PICK UP AGAIN FOR 3-4 HOURS UNTIL SHORT WAVE DEPARTS LATER THIS EVENING. WEAK SE FLOW WILL PERSIST AND MOISTURE WILL NOT SCOUR OUT IN WAKE OF WAVE. THEREFORE HAVE KEPT IFR CEILINGS UNTIL THURSDAY AFTERNOON. VISIBILITIES WILL ALSO GO IFR FOR SOME TIME LATER TONIGHT WITH SOME FOG. CONFIDENCE IS HIGH IN THIS SCENARIO... ALTHOUGH TIMING MAY WIND UP VARYING BY AN HOUR OR TWO. DO NOT THINK FREEZING DRIZZLE WILL BE A PROBLEM TONIGHT...AS WE ARE GETTING LIGHT SNOW NOW...AND UPPER AIR TEMPS CONTINUE TO COOL BY A COUPLE DEGREES...ALTHOUGH THEY ARE STILL IN THE BALLPARK FOR FREEZING DRIZZLE AS MENTIONED IN SHORT TERM DISCUSSION. BUT LIFT SHOULD BE QUITE MINIMAL LATE TONIGHT DUE TO DEPARTURE OF WAVE...SO HAVE NOT INCLUDED IT IN THE FORECAST. /OUTLOOK FOR KMSP/ FRI...MVFR/IFR CIGS WITH -RA OR SN LIKELY. WINDS NE 5-10 KTS. SAT...MVFR CIGS AND BREEZY. WINDS NW 15G20 KTS. SUN...VFR. WINDS WNW 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. && SHORT TERM...JLT LONG TERM...JLT AVIATION...TDK
Hazardous weather outlook, Jan 6, 11:50 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1150 AM CST WED JAN 6 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1150 AM CST WED JAN 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL DEVELOP LATER TODAY AND TAPER OFF TONIGHT. SOME LIGHT FREEZING DRIZZLE MAY MIX AT TIMES WITH THE LIGHT SNOWFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF SNOW WILL DEVELOP THURSDAY NIGHT AND FRIDAY...PRIMARILY ACROSS SOUTHERN AND EASTERN MINNESOTA AND WISCONSIN. WIND CHILLS OF 20 TO 30 BELOW ZERO AT TIMES WILL DEVELOP FROM LATE SATURDAY NIGHT THROUGH EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
Nearby
Winter Weather Advisories in Minnesota, 2016Every winter weather advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.